Tennessee, 2017

Damaging Winds in Tennessee, November 18, 2017

November 18, 2017 · NWS MRX · 2 events in 2 counties and zones

Isolated wind damage occurred across East Tennessee in association with a strong cold front. Instability was weak ahead of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated wind damage occurred across East Tennessee in association with a strong cold front. Instability was weak ahead of the boundary. However, a strong low level flow contributed to the severity of a few storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Nov 18, 6:46 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Nov 18, 6:46 PM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
646 PM EST Sat Nov 18 2017

.AVIATION...
The fropa occurs during the opening 6 hour period, 00Z-06Z, with
lowering cigs, rain-reduced vsbys, strong SSW winds becoming WNW
with fropa around 01-02Z. Expect mostly MVFR vsbys and cigs
during the weather; MVFR cigs will linger even after the vsbys
improve with rain departure. Cigs improving after 12Z to VFR.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 4 AM EST Sunday for Cherokee-Clay.

TN...Wind Advisory until 4 AM EST /3 AM CST/ Sunday for Anderson-
     Bledsoe-Blount Smoky Mountains-Bradley-Campbell-Claiborne-
     Cocke Smoky Mountains-East Polk-Grainger-Hamblen-Hamilton-
     Hancock-Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-
     Meigs-Morgan-NW Blount-North Sevier-Northwest Carter-
     Northwest Cocke-Northwest Greene-Northwest Monroe-Rhea-
     Roane-Scott TN-Sequatchie-Sevier Smoky Mountains-Southeast
     Carter-Southeast Greene-Southeast Monroe-Sullivan-Unicoi-
     Union-Washington TN-West Polk.

VA...Wind Advisory until 4 AM EST Sunday for Lee-Russell-Scott-
     Washington-Wise.

&&

GC
Hazardous weather outlook, Nov 18, 3:29 PM EST, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
329 PM EST Sat Nov 18 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-192030-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
329 PM EST Sat Nov 18 2017 /229 PM CST Sat Nov 18 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A wind advisory is in effect through tonight. South to southwest
winds will continue to be gusty through this evening. Winds will
shift to the west northwest tonight but remain gusty as a cold
front crosses the area. An isolated thunderstorm this evening may
also produce locally stronger wind gusts, which could potentially
cause damage.

Light snow accumulations are possible overnight at the highest
elevations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The weather will be turning suddenly much colder for Sunday, with
wind chill readings in the teens in the higher elevations on
Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but are encouraged to
report any damaging winds.

In the hours before

Special weather statement, Nov 18, 7:16 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Morristown TN
616 PM CST SAT NOV 18 2017

TNZ081-082-098-190100-
Sequatchie TN-Bledsoe TN-Marion TN-
616 PM CST SAT NOV 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE...BLEDSOE AND MARION
COUNTIES UNTIL 700 PM CST...

At 616 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of McMinnville to 10 miles
northwest of Monteagle to near Tims Ford Lake to 7 miles east of New
Market. Movement was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Dunlap, Jasper, Pikeville, Signal Mountain, South Pittsburg,
Whitwell, Kimball, Monteagle, Fairmount, Powells Crossroads, Orme,
Cartwright, Chimneys State Park, Mount Crest, Brayton, New Hope,
Melvine, Martin Springs, Fiery Gizzard State Park and Haletown
(guild).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3522 8574 3524 8569 3529 8571 3532 8557
      3538 8549 3549 8554 3553 8560 3557 8542
      3576 8526 3576 8492 3557 8511 3547 8512
      3545 8517 3515 8538 3507 8536 3500 8543
      3499 8586 3522 8587
TIME...MOT...LOC 0016Z 271DEG 48KT 3563 8560 3537 8591 3520 8619 3495
8630

05/MA
Special weather statement, Nov 18, 7:25 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Morristown TN
725 PM EST SAT NOV 18 2017

TNZ012-035-190130-
Scott TN-Morgan TN-
725 PM EST SAT NOV 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN AND SCOTT
COUNTIES UNTIL 830 PM EST...

At 724 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Slickford to Jamestown to 12 miles east of
Livingston. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Sunbright, Rugby, Smokey
Junction, Honey Creek State Park, Robbins, Big South Fork National
Park, Rugby State Park, Ketchen, Norma, Elgin, Slick Rock and Frozen
Head State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3659 8426 3651 8426 3651 8433 3646 8435
      3642 8435 3639 8431 3638 8431 3639 8433
      3628 8433 3626 8438 3621 8437 3617 8440
      3615 8445 3624 8489 3629 8487 3630 8480
      3637 8472 3637 8470 3640 8466 3660 8478
TIME...MOT...LOC 0024Z 276DEG 41KT 3665 8490 3645 8496 3635 8510

05/MA
Special weather statement, Nov 18, 7:59 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
759 PM EST SAT NOV 18 2017

TNZ081>084-098-099-190200-
Sequatchie TN-Rhea TN-Bledsoe TN-Marion TN-Hamilton TN-Meigs TN-
759 PM EST SAT NOV 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR RHEA...SOUTHEASTERN SEQUATCHIE...
CENTRAL BLEDSOE...MEIGS...EASTERN MARION AND HAMILTON COUNTIES UNTIL
900 PM EST/800 PM CST/...

At 759 PM EST/659 PM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles east of Pikeville
to 7 miles east of Dunlap to near Whitwell to Jasper. Movement was
east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Chattanooga, Dayton, Jasper, Decatur, Soddy-Daisy, Signal Mountain,
South Pittsburg, Spring City, Walden, Lakesite, Whitwell, Kimball,
Ridgeside, Harrison, Fairmount, Red Bank, Collegedale, Graysville,
Powells Crossroads and Cartwright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3499 8574 3524 8553 3537 8532 3569 8506
      3580 8475 3575 8475 3574 8470 3570 8467
      3573 8464 3571 8462 3565 8462 3544 8482
      3535 8486 3529 8493 3530 8494 3519 8501
      3513 8503 3504 8500 3502 8496 3499 8498
TIME...MOT...LOC 0059Z 250DEG 33KT 3565 8503 3540 8525 3527 8545 3504
8564

05/MA
Special weather statement, Nov 18, 8:21 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Morristown TN
821 PM EST SAT NOV 18 2017

TNZ035-036-067>069-071-190215-
Anderson TN-Roane TN-Loudon TN-Knox TN-NW Blount TN-Morgan TN-
821 PM EST SAT NOV 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...LOUDON...
ANDERSON...KNOX...NORTHERN BLOUNT AND ROANE COUNTIES UNTIL 915 PM
EST...

At 821 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Oliver Springs to near
Rockwood. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Knoxville, Oak Ridge, Maryville, Clinton, Lenoir City, Alcoa,
Kingston, Rockwood, Loudon, Farragut, Fairview, Oliver Springs,
Louisville, Plainview, Rockford, Midtown, Eagleton Village, Harriman,
Strawberry Plains and Halls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3566 8463 3573 8464 3572 8470 3618 8446
      3617 8440 3622 8437 3618 8424 3624 8423
      3622 8409 3628 8403 3617 8392 3617 8374
      3610 8368 3597 8365 3589 8379 3578 8374
      3564 8388 3562 8416 3567 8450 3561 8452
TIME...MOT...LOC 0121Z 263DEG 31KT 3617 8440 3583 8464

05/MA
Special weather statement, Nov 18, 8:25 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Morristown TN
825 PM EST SAT NOV 18 2017

TNZ071-072-084>087-099>102-190230-
Blount Smoky Mountains TN-West Polk TN-Northwest Monroe TN-
East Polk TN-NW Blount TN-Southeast Monroe TN-Bradley TN-Hamilton TN-
Meigs TN-McMinn TN-
825 PM EST SAT NOV 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY...CENTRAL MEIGS...POLK...
MCMINN...SOUTHWESTERN BLOUNT...MONROE AND SOUTHEASTERN HAMILTON
COUNTIES UNTIL 930 PM EST...

At 825 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Sweetwater to 7 miles northwest
of Cleveland to near Ridgeside. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Chattanooga, Cleveland, Athens, Sweetwater, Madisonville, Benton,
Ducktown, Etowah, Charleston, East Cleveland, South Cleveland,
Wildwood Lake, Harrison, Collegedale, Englewood, Vonore, Tellico
Plains, Niota, Calhoun and William L. Davenport Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3499 8527 3567 8463 3564 8462 3562 8451
      3564 8452 3565 8452 3567 8443 3564 8438
      3567 8432 3561 8419 3565 8413 3563 8385
      3552 8388 3541 8402 3528 8405 3524 8413
      3527 8423 3522 8429 3499 8432
TIME...MOT...LOC 0125Z 280DEG 46KT 3562 8463 3525 8498 3501 8520

05/MA

The radar

The Knoxville radar (KMRX), 66 km away, was scanning. The volume nearest the first event began at 02:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blount

When
November 18, 9:05 PM EST
Where
Blount County, 0.89 mi SE of (Tys)mcghee Tyson Kn
Measured
50 kt (58 mph) measured gust
Reported by
911 Call Center
Coordinates
35.810, -83.990

Two trees were reported down in the greater Knoxville area.

Thunderstorm Wind, Sullivan

When
November 18, 10:10 PM EST
Where
Sullivan County, 0.56 mi W of Boring
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.470, -82.410

A 60 mph wind gust was measured at the Tri-Cities Regional Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729305, 729304.